Kansas, 2005

Flash Flooding and Flood in Kansas, July 19, 2005

July 19, 2005 · NWS TOP · 7 events in 3 counties and zones

5 flash flood, 1 heavy rain, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 19, 1:54 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jul 19, 1:54 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 AM CDT TUE JUL 19 2005

.DISCUSSION...

MAIN CONCERNS REMAIN LOCATION/DURATION OF PRECIP TODAY...AND HEAT
THEREAFTER.

FRONT WHICH MOVED THROUGH THE AREA MONDAY NOW RETREATING BACK EAST
ACROSS THE AREA. 850 MB LLJ FEEDING INTO THE FRONT FROM THE
SW...AIDING IN ISENTROPIC LIFT OVER THE BOUNDARY AND GENERATING SOME
SHOWERS AND STORMS. FRONT BECOMES NEARLY NORTH/SOUTH AROUND THE NOON
HOUR...WITH OVERRUNNING COMING TO AN END AND DEEPER MIXING SETTING
BACK IN. WILL END PRECIP WEST TO EAST IN THE AFTERNOON HOURS. WARM
TEMPERATURES IN THE 90S THEN SETTLE BACK IN...HAVE MADE SOME SLIGHT
DOWNWARD ADJUSTMENTS FOR AREAS WITH PREVIOUS AND ONGOING PRECIP.

WED...NEXT S/W MOVES THROUGH THE FLOW ALONG THE CANADIAN
BORDER...WITH TRAILING FRONT GENERATING PRECIP NORTHEAST OF THE
AREA. WESTERN RIDGE BEGINNING TO NOSE IN FROM THE WEST...AND AT THIS
TIME THINK CONVECTION WILL STAY NORTH AND EAST. MID LEVEL TEMPS RISE
AHEAD OF THE WAVE...AND HAVE INCREASED MAX TEMPS...WITH EVEN SOME
100S OUT WEST.

THURS/FRI...SURFACE HIGH PRESSURE SHIFTS INTO THE GREAT LAKES AND
LAYS BOUNDARY ALONG THE NORTHERN BORDER OF KANSAS...STILL LOOKS
PRECIP FREE BUT DID TRIM A FEW DEGREES OF MAX TEMPS NORTH. THE RIDGE
BUILDS IN OVERHEAD FRIDAY AND WITH 850 MB TEMPS NEAR 28C HAVE
INCREASED TEMPS THIS DAY AS WELL WITH 100S IN SOME AREAS. LOOKS LIKE
THE HOTTEST DAY OF THE FORECAST PERIOD.

SAT-MON..RIDGE MOVES SLOWLY EASTWARD THROUGH THIS PERIOD...WITH WEAK
SW FLOW OVER THE STATE BY MONDAY. NO CHANGES. KC

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Jul 19, 2:35 AM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT TUE JUL 19 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-201000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
335 AM CDT TUE JUL 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE EASTWARD ACROSS THE
AREA THIS MORNING AND INTO THE AFTERNOON. WHILE SOME STORMS MAY BRING
BRIEF HEAVY RAINFALL AND SMALL HAIL...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTERNOON HEAT INDICES ARE EXPECTED TO REACH NEAR 100 DEGREES AT
TIMES FROM WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The Topeka radar (KTWX), 61 km away, was scanning. The volume nearest the first event began at 12:48 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Lyon

When
July 19, 5:30 AM CST to 6:30 AM CST
Where
Lyon County, 3 mi E of Admire
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Very heavy rain for a brief time caused an indirect injury on the Kansas Turnpike when a driver hydroplaned and struck a median wall.

Flash Flood, Franklin

When
July 19, 6:48 AM CST to 8:30 AM CST
Where
Franklin County, 6 mi SW of Princeton
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -95.350

Clark, Georgia and Butler roads impassable due to fast flowing water.

Flash Flood, Franklin

When
July 19, 6:50 AM CST to 8:30 AM CST
Where
Franklin County, 4 mi NNE of Richmond
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
38.450, -95.217

Small streams out of banks and flowing fast over rural roads.

Flash Flood, Anderson

When
July 19, 7:27 AM CST to 8:30 AM CST
Where
Anderson County, 8 mi W of Garnett
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
38.283, -95.383

Up to six inches of fast flowing water over highway 31 near mile marker 65.

Flash Flood, Franklin

When
July 19, 7:29 AM CST to 8:30 AM CST
Where
Franklin County, 1 mi W of Princeton
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.483, -95.283

Up to three feet of water flowing over county roads west of Princeton with trucks flooded.

Flash Flood, Franklin

When
July 19, 8:24 AM CST to 9:42 AM CST
Where
Franklin County, 3 mi W of Richmond
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
38.400, -95.300

Over two feet of water flowing across Butler road.

Flood, Franklin

When
July 19, 9:42 AM CST to 4:00 PM CST
Where
Franklin forecast zone
Property damage
$200,000
Reported by
EMERGENCY MANAGER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Many county roads washed out in the southern part of the county. Some roads covered with three feet of water. The flooding was the result of up to ten inches of rain.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464261, 5464255, 5464256, 5464257, 5464258, 5464259, 5464260.